Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 115, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2002, 7:02 PM EDT for Halifax County, Nash County, North Carolina. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 2002, 7:02 PM EDT (23:02 UTC)
- Expired
- Jul 5, 2002, 7:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Halifax County, NC, Nash County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:10 PM EDT | Hail 0.75 | Red Oak, NC | |
| Jul 5, 7:15 PM EDT | Hail 1.75 | Ringwood, NC | |
| Jul 5, 7:30 PM EDT | Thunderstorm Wind 50 E | Enfield, NC | Trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
618 WUUS52 KRAH 052302 SVRRAH NCC083-127-052330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 701 PM EDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALIFAX COUNTY IN NORTH CAROLINA NASH COUNTY IN NORTH CAROLINA * UNTIL 730 PM EDT * AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHEAST OF DORTCHES...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... ENFIELD RED OAK DORTCHES BATTLEBORO THIS STORM HAS THE POTENTIAL OF PRODUCING HAIL UP TO GOLF BALL SIZE. HAIL OF THIS SIZE IS CAPABLE OF BREAKING WINDOWS...AND DAMAGING ALUMINUM SIDING AND VEHICLES. DAMAGING WINDS TO 60 MPH ARE ALSO POSSIBLE. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:50 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 5, 2:50 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT FRI JUL 5 2002 FRONT WILL MOVE TO SOUTH OF AREA DURING THE NIGHT. THUNDERSTORMS AHEAD OF THE FRONT WILL DIMINISH BY MIDNIGHT AS DRIER AIR BEGINS TO MOVE INTO CENTRAL NORTH CAROLINA. TEMPERATURES AND DEWPOINTS BEHIND FRONT ARE ABOUT 10 DEGREES LOWER THAN THOSE EXPERIENCED THE PAST FEW DAYS. THESE CONDITIONS WILL EXIST THROUGH THE WEEKEND AS PERSISTENT RIDGE OVER CENTRAL PART OF COUNTRY COUPLED WITH DEEPENING UPPER TROUGH OVER NEW ENGLAND INDUCES A DRY AND STABLE NORTHERLY FLOW OVER AREA. FLOW WILL BECOME MORE ZONAL BY MID WEEK ALLOWING FOR RETURN TO MORE NORMAL SUMMERTIME CONDITIONS. WILL INDICATE AFTERNOON CONVECTION FOR MID AND LATE WEEK AS DAYTIME HEATING AND INCREASED MOISTURE DESTABILIZES ATMOSPHERE. .RAH...NONE. SWH
In the hours before
Local storm report, Jul 5, 4:00 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
400 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM ORANGE GROVE NC WIND DAMAGE
07/04/02 ORANGE TREE FELL ON A HOUSE IN
ORANGE GROVELocal storm report, Jul 5, 5:49 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
549 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM MICRO NC WIND DAMAGE
07/05/02 JOHNSTON 70 FOOT COMMUNICATIONS
TOWER DWONED BY SEVERE
THUNDERSTORM WINDS.
REPORTED BY SKYWARN.
KKLocal storm report, Jul 5, 6:09 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
609 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM MICRO NC WIND DAMAGE
07/05/02 JOHNSTON 70 FOOT COMMUNICATIONS
TOWER DWONED BY SEVERE
THUNDERSTORM WINDS.
REPORTED BY SKYWARN.
0600 PM CENTERVILLE NC WIND DAMAGE
07/05/02 FRANKLIN TREES DOWNED BY SEVERE
THUNDERSTORM WINDS.
REPORTED BY SKYWARN.
KKLocal storm report, Jul 5, 6:51 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
651 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 5 W SMITHFIELD NC 1.75 INCH HAIL
07/05/02 JOHNSTON REPORTED BY NWS WEATHER
SPOTTER.
KKLocal storm report, Jul 5, 6:54 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
654 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 5 W SMITHFIELD NC 1.75 INCH HAIL
07/05/02 JOHNSTON REPORTED BY NWS WEATHER
SPOTTER.
0630 PM MCGEE CROSSROADS NC 1.75 INCH HAIL
07/05/02 JOHNSON REPORTED BY NEWS CHANNEL
14
KKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:48 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 12 min |
| Jul 5, 6:04 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 41 min |
| Jul 5, 6:17 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 43 min |
| Jul 5, 6:19 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 26 min |
| Jul 5, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 29 min |
| Jul 5, 7:03 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 42 min |
| Jul 5, 7:13 PM EDT | Tornado Warning | RAH | Johnston | 32 min |
| Jul 5, 7:17 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 28 min |
| Jul 5, 7:26 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 49 min |
| Jul 5, 7:49 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 41 min |
| Jul 5, 7:54 PM EDT | Flash Flood Warning | RAH | Wilson | 66 min |
| Jul 5, 7:57 PM EDT | Flash Flood Warning | RAH | Johnston | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.